Health & Diet

US FDA Labels Commonly Used In India 'Fluoroquinolones Antibiotics' As A Risk For Low Blood Sugar

DIVYIA ASTHANA | 0
3543
| July 12 , 2018 , 13:30 IST

The US Food and Drug Administration (USFDA) has ordered changes in the label markings for the fluoroquinolones class of antibiotics, strengthening the warnings that the fluoroquinolones may increase the risk of mental health adverse events (AEs) and cause blood sugar disturbances.

The USFDA ordered label changes are consistent across all forms of the antibiotics, oral or injected, media reported on Wednesday. 

The changes being required were based on “a comprehensive review of the FDA’s adverse event reports and case reports published in medical literature,” said the agency.

The fluoroquinolones class of antiobiotics are used to treat serious bacterial infections and are prescribed in India as well.

However, the recent review conducted by the US FDA found that users of fluoroquinolones experienced hypoglycemia (low blood sugar), even falling into a hypoglycemic coma due to the low blood sugar.

Edward Cox, M.D., director of the Office of Antimicrobial Products in the FDA’s Center for Drug Evaluation and Research in the official release by the US FDA said defended the use of fluoroquinolones in cases where the benefits outweigh the risks.

“The use of fluoroquinolones has a place in the treatment of serious bacterial infections — such as certain types of bacterial pneumonia — where the benefits of these drugs outweigh the risks, and they should remain available as a therapeutic option," Dr Cox said.

"The FDA remains committed to keeping the risk information about these products current and comprehensive to ensure that health care providers and patients consider the risks and benefits of fluoroquinolones and make an informed decision about their use,” he said.

ALSO READ: Jubilant Life Gets USFDA Nod For Acute Migraine Drug

Dr Anoop Misra, chairman, Fortis-C-Doc Centre of Excellence for Diabetes, Metabolic diseases and Endocrinology, speaking to LiveMint confirmed that major fluctuations were found in India as well with patients that had been prescribed fluoroquinolones antibiotics.

“We have seen major fluctuations with these widely used antibiotics in patients. Indeed one of the antibiotic of this class (Gatifloxacin) was banned specifically because of propensity to cause low sugar. Doctors should be aware that even a short course may cause fluctuations in sugar values in a well controlled patient with diabetes,” said Dr Misra.

The FDA-approved fluoroquinolones include levofloxacin (Levaquin), ciprofloxacin (Cipro), ciprofloxacin extended-release tablets, moxifloxacin (Avelox), ofloxacin, gemifloxacin (Factive) and delafloxacin (Baxdela).

Cindy Girard

Thank you for posting this update. This is a worldwide problem that is finally getting news attention. There was a hearing in the EU in June about these drugs and a common theme was that the FDA put out a warning in 2016 and nothing has changed! The FDA warned that these drugs can cause a constellation of permanently disabling symptoms affecting, tendons, nerves, muscles and the central nervous system, and should not be used as a first line of treatment for uncomplicated UTIs, acute bronchitis or acute sinusitis. However, worldwide, doctors have not gotten the message that these drugs are that dangerous and are still even using them prophylactically! The side effects can often occur months or even years later, so people do not make the connection to the antibiotic they took so long ago as the cause of their fibromyalgia, tendon isssues, peripheral neuropathy, etc!

Mark Alan Girard

Thank you for this artcle about the HORRIFIC adverse reactions that many many people are having to these incredibly toxic and dangerous drugs. I cannot stress just how important it is for society to greatly restrict the use of them. fluoroquinolones, or FQs, should only be available in hospital settings where medical teams trained in best practices can follow an as yet established protocol to avoid or minimize these unbelievably severe reactions and to treat them is they do occur. As it is now, we are doing far more harm than good with FQs, not only because we are injuring MASSIVE numbers of people, but also because we are squandering our big gun antibiotics on infections that can be handled with less potent and less risky antibiotics. the sad and sorry truth is that doctors have poisoned HUGE numbers of people with FQs but because these adverse drug reactions are often delayed by weeks or months, neither patients nor their doctors are making the connection. Unfortunately, these reactions are incredibly common but they are routinely misdiagnosed as lupus, fibro, ALS, Parkinson’s, MS, an autoimmune disorder of some sort, Gulf War Syndrome, or any of hundreds of other WRONG conditions. This is a global catastrophe, the thalidomide story of our generation, times a thousand, and it’s just exploding into the news now. You will hear about this every week for the next two decades.

Kelly

Most doctors and pharmacists don't read the updated safety warnings. I confronted my Dr. with the blackbox warning concerns and told her about the horror stories from people online. She assured me it was rare and nothing would happen to me because I was young and that it only happened to the elderly and not to believe what I read on the internet. After 2 days, these antibiotics ruined my life!! It's been 5-1/2 years and I still struggle daily with pain due to nerve damage. Every single doctor I went to afterwards tried to blame it on something else. You don't go from being healthy to crippled OVERNIGHT after taking a drug that is known to cause debilitating side effects. I wish I listened to my instinct and asked for a safer alternative. As much as I've tried to warn others about taking it, people still do because they have the mentality that "this won't happen to me" - unfortunately, a few people I know since this happened to me have also been affected. I wish I could have saved them. Thank you for posting this important update from the FDA!!